Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 40, NWS JSJ

August 26, 2023

NWS JSJ issued this flash flood warning at Aug 26, 2023, 3:40 PM CDT. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2023, 3:40 PM CDT (20:40 UTC)
Expired
Aug 26, 2023, 5:20 PM CDT
In force
100 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

183 
WGCA52 TJSJ 262040
FFWSJU
PRC045-262230-
/O.NEW.TJSJ.FF.W.0040.230826T2040Z-230826T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
440 PM AST Sat Aug 26 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Comerio County in Puerto Rico...

* Until 630 PM AST.

* At 440 PM AST, Doppler radar and  emergency management reported 
  excessive runoff from the thunderstorms that is producing heavy 
  rain continue across the warned area and is causing rapid rises 
  along rivers and streams.
  Between 1 and 4 inches of rain have fallen. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms. Rapid rises
           along rivers and streams.

  SOURCE...Doppler radar and Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Comerio and Palomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.Be aware of your surroundings and do not 
drive on flooded roads. Stay away or be swept away. River banks and 
culverts can become unstable and unsafe.

&&

LAT...LON 1828 6620 1825 6618 1822 6617 1821 6618
      1820 6618 1820 6621 1817 6621 1818 6622
      1818 6623 1818 6624 1819 6624 1818 6626
      1819 6626 1821 6626 1822 6627 1824 6627
      1825 6624 1825 6623 1826 6623 1827 6622

FLASH FLOOD...OBSERVED

$$

RAM
1 follow-up statement
508 
WGCA72 TJSJ 262220
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
620 PM AST Sat Aug 26 2023

PRC045-262230-
/O.CAN.TJSJ.FF.W.0040.000000T0000Z-230826T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comerio PR-
620 PM AST Sat Aug 26 2023

...FLASH FLOOD WARNING FOR COMERIO COUNTY HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

LAT...LON 1828 6620 1825 6618 1822 6617 1821 6618
      1820 6618 1820 6621 1817 6621 1818 6622
      1818 6623 1818 6624 1819 6624 1818 6626
      1819 6626 1821 6626 1822 6627 1824 6627
      1825 6624 1825 6623 1826 6623 1827 6622

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:31 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 26, 2:31 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
331 PM AST Sat Aug 26 2023

.SYNOPSIS...
Outer bands from very far north Hurricane Franklin continues to
bring unsettled weather over the local islands. This activity
should continue through tomorrow, but some improvements can be
anticipated on Monday. A more seasonal, summer-hot pattern is
anticipated to return for next week.

&&

.SHORT TERM... Today through Monday...
Almost all of Puerto Rico and the northern U.S. Virgin Islands
received some rain today. The heaviest activity was observed along
the interior and southern of Puerto Rico. These storms required
special weather statements, and flood advisories and warnings. A
few rivers went above flood stage, mainly in Ponce, Aibonito and
Coamo. Strong gusty winds and damage to the powerlines was
reported as well.

Satellite imagery shows plenty of moisture covering the area, and
under a moderate south-southwest steering flow, this activity will
continue. The areas most affected, once again, are going to be
southern and western Puerto Rico. Not a lot of activity is
expected for the U.S. Virgin Islands, but some showers may reach
this area at times. The winds will remain from the south-southwest
on Sunday, with above normal moisture. The GFS-forecast sounding
does not show saturation at the upper levels, hence sunshine will
filter in as well. With strong heating and moisture flow from the
south, additional rain will be anticipated. Showers will reach the
southern municipalities of Puerto Rico tomorrow, with additional
activity developing north of the Cordillera Central and reaching
the San Juan metro area. Gusty winds can be expected with the
thunderstorms as well.

By Monday, conditions may improve, as the air mass becomes a
little drier all the way into the upper levels of the atmosphere.
Precipitable water values are expected to be near normal, however,
so local effect may trigger more showers and thunderstorms, but
mainly focused along the interior and the northwestern quadrant of
Puerto Rico. Once the cloudiness from Franklin diminish,
temperatures will once again soar into the low and mid-90s, with
high heat indices anticipated for urban and coastal areas of the
islands.

&&

.LONG TERM...Tuesday through Saturday.../from prev discussion/

A variable weather pattern will prevail for the long-term period.
As tropical storm Franklin moves northward far away from the
Caribbean, a building surface high pressure over the western
Atlantic will re-establish the easterly trade winds across the
area. This pattern will introduce a more summer-typical weather
pattern across the islands, with the usual morning pesky showers
followed by the western interior showers for Tuesday. By
Wednesday, tropical moisture, now located just a few miles east of
the Lesser Antilles, will be dragged by the surface winds and
increase the frequency of shower activity across the islands.
According to the latest run from the Gálvez-Davison Index (GDI),
there is potential for isolated to scattered thunderstorms across
the interior in the afternoon.

The bulk of the humidity will be out of the region by Thursday,
leaving PWAT values in the climatological normals over the islands.
However, the proximity of a mid-level (700-500 MB) trough will
enhance the vertical development on Thursday into early Friday
across the local waters and west Puerto Rico. By Friday, enough
moisture will cover the CWA again as a tropical wave reaches the
islands. So far today, PWAT values will go to 2.1 inches, and 500
MB temperatures will round in the -6 to -7 degrees. For the U.S.
Virgin Islands, a typical summer pattern is forecast for the whole
period, with the usual pesky brief passing showers in the
mornings and variable conditions in the afternoons.

&&

.AVIATION...
The outer bands from the very far away Franklin will produce
SHRA/TSRA across the local waters. MVFR conds with brief IFR or even
LIFR is possible through this evening. TSRA may impact PR terminals,
while USVI may sea a few SHRA but mainly with VFR conds. Winds will
persist from the SSW at around 10 kt, but locally higher in/near
SHRA/TSRA. Winds will prevail mainly from the south throughout the
next 24 hrs.

&&

.MARINE...
Seas are generally below 5 feet across the local waters. However,
outer bands from Hurricane Franklin continue to generate strong
thunderstorms over the area, and these storms may generate locally
hazardous seas. Winds will be light to moderate from the south
through Monday. The risk of rip currents is moderate for the
northern coast of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM/CAM
LONG TERM....ERG
PUBLIC DESK...RC
Hazardous weather outlook, Aug 26, 4:15 AM CDT, 11 hours 25 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
506 AM AST sabado 26 de agosto de 2023

AMZ711>745-PRZ001>013-270915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
506 AM AST sabado 26 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Esta tarde y esta noche

.Rayos...Tronadas aisladas son posibles a traves de Puerto Rico.
Este atento a las tormentas electricas en su area y este preparado
para refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y riachuelos.
Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de
los municipios costeros urbanos y costeros. Agotamiento por calor es
probable con exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de ola rompiente particularmente a traves de
las playas del norte de Puerto Rico.

.DIAS DOS A SIETE...domingo a viernes

Las bandas de la cola del Ciclon Tropical Franklin podran alcanzar
el area hasta el sabado. Indices de calor entre 102 a 110 grados son
posibles durante horas del medio dia a traves de la mayoria de los
lugares de elevaciones bajas durante el periodo largo. Tronadas son
posibles cada dia. Se espera un riesgo moderado de corrientes
marinas para las playas del noroeste, y norte-central.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-270915-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
506 AM AST sabado 26 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Esta tarde y esta noche

.Rayos...Tronadas aisladas son posibles al norte de las Islas
Virgenes Americanas. Este atento a las tormentas electricas en su
area y este preparado para refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de
las islas. Agotamiento por calor es probable con exposicion
prolongada.

.DIAS DOS A SIETE...domingo a viernes

Las bandas de la cola del Ciclon Tropical Franklin podran alcanzar
el area hasta el sabado. Indices de calor entre 102 a 110 grados son
posibles durante horas del medio dia a traves de la mayoria de los
lugares de elevaciones bajas durante el periodo largo. Habra un
riesgo bajo de corrientes marinas para todas las playas de las Islas
Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Local storm report, Aug 26, 1:18 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
218 PM AST Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Debris Flow      3 NW Celada             18.30N 65.99W
08/26/2023                   Gurabo             PR   Newspaper

            A mudslide was reported in road PR-181 from
            Gurabo to Trujillo Alto.

&&

ERG
Local storm report, Aug 26, 1:38 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
238 PM AST Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Flood            3 SW Pastos             18.08N 66.29W
08/26/2023                   Coamo              PR   Newspaper

            Road PR-704 was impasable due to flooding,
            near the baseball park at Barrio Cuyon, from
            Coamo to Aibonito.

&&

ERG
Local storm report, Aug 26, 1:41 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
241 PM AST Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Flash Flood      Marueno                 18.06N 66.66W
08/26/2023                   Ponce              PR   Emergency Mngr

            Emergency Managers indicated that water from
            flooding was rising along Barrio Maruenos,
            Sector Jaguas. The mud in the water was
            reaching several houses in this area.

&&

ERG
Special weather statement, Aug 26, 3:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Juan PR
420 PM AST Sat Aug 26 2023

PRZ005-008>010-262145-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
420 PM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of western Puerto Rico
through 545 PM AST...

At 419 PM AST, a strong thunderstorm was over Quebradillas, moving
northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1849 6697 1849 6682 1847 6673 1834 6692
      1817 6690 1817 6716 1818 6717 1821 6715
      1828 6719 1830 6723 1836 6727 1842 6716
      1849 6717 1851 6714 1852 6704
TIME...MOT...LOC 2019Z 240DEG 28KT 1848 6693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 26, 3:27 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
427 PM AST Sat Aug 26 2023

PRZ003-004-006-007-262200-
Central Interior PR-Ponce and Vicinity PR-Eastern Interior PR-
Southeast PR-
427 PM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of the western
interior and southwestern Puerto Rico, around Orocovis and
Salinas, through 600 PM AST...

At 426 PM AST, a strong thunderstorm was over Orocovis, and another
one near Salinas moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1826 6620 1818 6615 1822 6596 1801 6586
      1796 6609 1793 6616 1794 6621 1795 6617
      1796 6620 1794 6623 1794 6629 1798 6632
      1795 6637 1796 6643 1799 6646 1797 6656
      1824 6649 1827 6638
TIME...MOT...LOC 2026Z 240DEG 28KT 1814 6615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 26, 3:30 PM CDT, 10 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
430 PM AST Sat Aug 26 2023

PRZ003-004-006-007-262200-
Central Interior PR-Ponce and Vicinity PR-Eastern Interior PR-
Southeast PR-
430 PM AST Sat Aug 26 2023

...A strong thunderstorm will impact portions of the western
interior and southeastern Puerto Rico, around Orocovis and
Salinas, through 600 PM AST...

At 426 PM AST, a strong thunderstorm was over Orocovis, and another
one near Salinas moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1826 6620 1818 6615 1822 6596 1801 6586
      1796 6609 1793 6616 1794 6621 1795 6617
      1796 6620 1794 6623 1794 6629 1798 6632
      1795 6637 1796 6643 1799 6646 1797 6656
      1824 6649 1827 6638
TIME...MOT...LOC 2026Z 240DEG 28KT 1814 6615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:16 PM CDTSpecial Marine WarningJSJ89 min
Aug 25, 9:33 PM CDTAreal Flood AdvisoryJSJ117 min
Aug 26, 1:05 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 1:42 AM CDTSpecial Weather StatementJSJ63 min
Aug 26, 1:54 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 2:31 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Aug 26, 2:52 AM CDTSpecial Weather StatementJSJ23 min
Aug 26, 2:55 AM CDTSpecial Marine WarningJSJ35 min
Aug 26, 11:04 AM CDTSpecial Weather StatementJSJ86 min
Aug 26, 11:28 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 11:52 AM CDTAreal Flood AdvisoryJSJ113 min
Aug 26, 12:06 PM CDTSpecial Weather StatementJSJ69 min
Aug 26, 12:29 PM CDTSpecial Marine WarningJSJ91 min
Aug 26, 12:43 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
Aug 26, 1:30 PM CDTFlash Flood WarningJSJ4 hr
Aug 26, 1:48 PM CDTFlash Flood WarningJSJ3 hr
Aug 26, 2:07 PM CDTSpecial Marine WarningJSJ53 min
Aug 26, 2:30 PM CDTAreal Flood AdvisoryJSJ5 hr
Aug 26, 3:20 PM CDTSpecial Weather StatementJSJ85 min
Aug 26, 3:27 PM CDTSpecial Weather StatementJSJ93 min
Aug 26, 3:30 PM CDTSpecial Weather StatementJSJ90 min
Aug 26, 3:55 PM CDTSpecial Weather StatementJSJ2 hr
Aug 26, 4:07 PM CDTAreal Flood AdvisoryJSJ113 min
Aug 26, 4:22 PM CDTSpecial Marine WarningJSJ64 min
Aug 26, 4:52 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 26, 5:05 PM CDTAreal Flood WarningJSJ115 min
Aug 26, 5:11 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 5:14 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 26, 5:20 PM CDTAreal Flood AdvisoryJSJ85 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.